Polarization identities

Chase Bender, Debraj Chakrabarti

Research output: Contribution to journalArticlepeer-review


We prove a generalization of the polarization identity of linear algebra expressing the inner product of a complex inner product space in terms of the norm, where the field of scalars is extended to an associative algebra equipped with an involution, and polarization is viewed as an averaging operation over a compact multiplicative subgroup of the scalars. Using this we prove a general form of the Jordan-von Neumann theorem on characterizing inner product spaces among normed linear spaces, when the scalars are taken in an associative algebra.

Original languageEnglish
Pages (from-to)211-252
Number of pages42
JournalLinear Algebra and Its Applications
StatePublished - May 15 2023


  • Hermitian forms
  • Polarization identities


Dive into the research topics of 'Polarization identities'. Together they form a unique fingerprint.

Cite this